Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood watch at Jul 6, 2011, 1:01 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2011, 1:01 PM PDT (20:01 UTC)
- Expired
- Jul 6, 2011, 8:18 PM PDT
- In force
- 7 hr
- Issued by
- NWS San Diego, CA
- Flood severity
- None
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -481 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106 WGUS66 KSGX 062001 FFASGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 101 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA... .ABUNDANT MOISTURE FROM THE SUB TROPICS AND UNSTABLE CONDITIONS ARE PRODUCING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. THESE STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. CAZ055-056-058-060>062-070415- /O.NEW.KSGX.FF.A.0005.110706T2001Z-110707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 101 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY MOUNTAINS. * UNTIL 11 PM PDT THIS EVENING. * THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS. * THE HEAVY RAINFALL COULD CAUSE FLASH FLOODING ALONG WITH MUD AND DEBRIS FLOWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PG
2 follow-up statements
046 WGUS66 KSGX 070235 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 735 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH CANCELED FOR THE MOUNTAINS OF SOUTHWESTERN CALIFORNIA...COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS... ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE APPLE AND LUCERNE VALLEYS UNTIL 1100 PM... THUNDERSTORMS HAD ENDED OVER SOUTHWESTERN CALIFORNIA EXCEPT IN THE APPLE AND LUCERNE VALLEYS WHERE THEY ARE EXPECTED TO CONTINUE THROUGH MID-EVENING. CAZ055-056-058-061-062-070345- /O.CAN.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 735 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THUNDERSTORMS HAVE ENDED OVER THE MOUNTAINS...COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS. $$ CAZ060-070600- /O.CON.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APPLE AND LUCERNE VALLEYS- 735 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * APPLE AND LUCERNE VALLEYS OF SOUTHWESTERN CALIFORNIA * UNTIL 11 PM PDT THIS EVENING * THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS. * THE HEAVY RAINFALL COULD CAUSE FLASH FLOODING. THUNDERSTORMS WILL CONTINUE THROUGH MID-EVENING OVER THE APPLE AND LUCERNE VALLEYS. THESE COULD PRODUCE FLASH FLOODING...ESPECIALLY NEAR DESERT WASHES AND IN OTHER LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MAXWELL
840 WGUS66 KSGX 070318 FFASGX FLOOD WATCH NATIONAL WEATHER SERVICE SAN DIEGO CA 818 PM PDT WED JUL 6 2011 CAZ060-070430- /O.CAN.KSGX.FF.A.0005.000000T0000Z-110707T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APPLE AND LUCERNE VALLEYS- 818 PM PDT WED JUL 6 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN CANCELLED. THE THUNDERSTORMS HAVE DISSIPATED OVER THE APPLE AND LUCERNE VALLEYS...AND THE THREAT OF FLASH FLOODING HAS ENDED FOR THIS EVENING. $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 6, 9:30 AM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 6, 9:30 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT WED JUL 6 2011 .SYNOPSIS... CONTINUED WARM AND HUMID IN SOUTHERN CALIFORNIA THROUGH THURSDAY...WITH PERIODS OF MID AND HIGH LEVEL CLOUDS AS WELL AS TEMPERATURES NEAR OR A LITTLE ABOVE SEASONAL AVERAGES WEST OF THE MOUNTAINS. THERE WILL ALSO CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. DRIER AND COOLER FRIDAY THROUGH THE FIRST HALF OF NEXT WEEK ALONG WITH A RETURN OF THE MARINE LAYER TO THE COASTAL AREAS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THIS MORNING...SATELLITE IMAGERY SHOWS AN AREA OF MID AND HIGH CLOUDS OVER SE CALIFORNIA. THE CLOUDS ARE ASSOCIATED WITH THE MCV LEFT OVER FROM THE MASSIVE MCS WHICH CREATED THE HABOOB OVER WESTERN ARIZONA LAST NIGHT. THE CLOUD COVER COULD DELAY ANY THERMALLY DRIVEN CONVECTION TODAY. THE MORNING SOUNDING FROM YUMA SHOWS A MOIST AND UNSTABLE ATMOSPHERE WITH MINOR DRYING IN THE LOWER LEVELS. GIVEN THESE CONDITIONS...WE CAN EXPECT TSTMS IN THE MTNS AND DESERTS AGAIN THIS AFTERNOONS. WITH THE UPPER LEVEL HIGH STILL IN PLACE OVER NM/CO THROUGH THU...SUB TROPICAL MOISTURE WILL CONTINUE TO ADVECT INTO SOCAL AND BRING A CHANCE FOR AFTERNOON/EVENING TSTMS TO THE MTNS AND DESERTS. A LITTLE DRIER IN THE LOW AND MID LEVELS ON THU...BUT NOT ENOUGH TO AFFECT THE CHANCES FOR DEEP CONVECTION. ANY TSTMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR DEADLY LIGHTNING...STRONG GUSTY WINDS...HAIL...AND PERIODS OF LOCALLY HEAVY RAINFALL. WEST OF THE MOUNTAINS...WARM AND HUMID WEATHER WITH PARTLY CLOUDY SKIES IS EXPECTED THROUGH THURSDAY.. FOR FRIDAY THROUGH EARLY NEXT WEEK...AN UPPER LEVEL TROUGH OF LOW PRESSURE DEEPENING ALONG THE WEST COAST WILL BRING COOLER AND DRIER WEATHER TO THE REGION AS THE FLOW ALOFT TURNS SW. THE MARINE LAYER SHOULD ALSO GRADUALLY DEEPEN...BRINGING A RETURN OF NIGHT AND MORNING LOW CLOUDS AND FOG TO THE COASTAL AREAS AND FAR WESTERN VALLEYS. && .AVIATION... 061515Z...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS AND DESERTS AGAIN THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE IN THUNDERSTORMS WITH BASES AROUND 8K FT AND TOPS TO 30K FT. NOT EXPECTING MUCH IF ANY STRATUS THURSDAY MORNING. IF ANY...LOCAL BASES 500 TO 1K FT MSL WITH LOCAL VSBY 3-5SM AND ISOLATED 1-2SM POSSIBLE IN THE COASTAL AREAS. ANY STRATUS WILL CLEAR BY 15-16Z. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PG AVIATION/MARINE...TS NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 6, 3:42 AM PDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 342 AM PDT WED JUL 6 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-062300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 342 AM PDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER THE EASTERN PORTION OF THE CWA. CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS. THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD POTENTIAL IS MODERATE...ISOLATED FLASH FLOODING MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THURSDAY EVENING. THESE STORMS MAY PRODUCE BRIEF HEAVY RAIN WITH MINOR FLOODING...SMALL HAIL...GUSTY WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND THE RISK OF FLASH FLOODING IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. SS
In the hours before
Special weather statement, Jul 6, 12:14 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT WED JUL 6 2011
CAZ058-062015-
SAN DIEGO COUNTY MOUNTAINS-
1214 PM PDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY
UNTIL 115 PM PDT...
AT 1212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF MOUNT LAGUNA...OR 16 MILES
NORTHEAST OF TECATE. THIS STORM WAS DRIFTING TO THE NORTH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. WHEN THE THUNDERSTORM WEAKENS IT WILL HAVE THE
POTENTIAL FOR STRONG WIND GUSTS TO 45 MPH.
THE THUNDERSTORM COULD AFFECT INTERSTATE 8 THROUGH 1245 PM.
AREAS AFFECTED BY THIS STORM INCLUDE...MORENA VILLAGE.
LAT...LON 3267 11651 3279 11649 3287 11635 3270 11625
3259 11632 3259 11643
TIME...MOT...LOC 1913Z 124DEG 2KT 3266 11638
TARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 48 min |
| Jul 6, 12:14 PM PDT | Special Weather Statement | SGX | San Diego | 61 min |
| Jul 6, 12:52 PM PDT | Flash Flood Warning | SGX | San Bernardino | 100 min |
| Jul 6, 12:55 PM PDT | Flash Flood Warning | SGX | San Diego | 50 min |
| Jul 6, 1:15 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 45 min |
| Jul 6, 1:31 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 59 min |
| Jul 6, 1:48 PM PDT | Flash Flood Warning | SGX | San Bernardino | 87 min |
| Jul 6, 2:48 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 42 min |
| Jul 6, 2:56 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Jul 6, 4:00 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 90 min |
| Jul 6, 4:27 PM PDT | Special Weather Statement | SGX | San Diego | 63 min |
Nearby
Flash Flood Watches in California, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.